Side effects of epilepsy drugs, Depakote vs. Keppra
I am a 28 yr old sngl mother who has juvenile myoclonic epilepsy treated on Depakote for as long as I can remember. Yes I've tried Lamictal but it had bad effects and now my doc wants me to change meds again b/c of the possible bad things that can happen on Depakote. Like liver damage and that it's bad if you get pregnant as well as the fun weight gain and thin hair. Well I will say that even thought I am still having break through jerks, and times where I am "spacey" but all in all I know that it's usually when I'm tired, overworked and stressed out. The one good thing Depakote has done for me personally is making me feel like I was back to my old self after trying out the Lamictal. My family told me I was back on the Depakote and had a stable level that I was more myself, more together and basically in control of my life. Now that my doc wants me to change to Keppra I feel like yes this good fix all those jerks and spasms but do I really want to be a witch?? Side effects like agression,hostility, anger and maybe depression don't sound like something I'm interested in. Yes it is better for your liver, yes it lowers the risk of birth defects vs. a patient who is taking depakote but do I really want my daughter and family to hate me?? Maybe I'm just being prejudiced b/c I've been on the Depakote for so long but has anyone else had any experience with Keppra. Is it a reliable drug for this type of epilepsy? Do you experience more seizures when you are trying to switch?? What do you do for reassurrance??
I have seen Keppra work well in some people, and not so well in others. As with any of the medications, it depends on each persons chemistry. The question that comes to my mind, is at your age, do you want to ever have children? If the answer is yes, then you may want to give Keppra a chance. Studies have shown that Depakote can cause birth defects. It all depends on what you want for your life. I hope this has given you food for thought and assist you in making your decision.
i just started taking keppra and prior to keppra i was on depakote i was on depakote 4 bouut 15 yrs and new bout the side affects reguarding liver and having to do blood count i was ok w that but now here i am depakote free for 9 months taking keepra 750mg=3000 daliy yet i can skip it for time and days and there i go having seizures yet id skip like a month at times w depakote cuz i was doing drugs at that time and realized it takes like 5 weeks of no depakote be4 id be laying out w seizures but keepra only takes like 10 days be4 im sick so whats the reasoning of all this i guess im better off just going back to depakote 1500 a day
i have taken the drug u are talking about a very long time ago i have been on many, i got diagnoced along time ago. i am now on keppra and on depression pills but it is not that bad and no your family will not hate you they will understand you. and the transfer over from pill to pill shouldn't be too bad as long as the pills work for you.
I don't do well with side effects of keppra compared to other meds I have been on.
But it has reduced my seizures.
I have been on keppra for about 2yrs and now I have a liver tumor,I get like slow motion moments,dizzness,very tired from it but it controls my seizures somewhat YEA lol
I'd rather take nothing!!!!!
I have used dilantin for 40 years along with depakote. My doctor tells me at this time in my life the dilantin is probably not doing me any good. It makes me very tired and I don't have the energy I used to and not because of my age as this has been since I first started taking it. Depakote causes tremors and yet it is the only drug that has stopped my seizures. I will now be adding Keppra to my meds while tapering off dilantin and then I will just be on depakote and Keppra. Has anyone ever used the combo?
I've been on Depakote for 17 years now. I was on Depakote while pregnant with both my children. I know that the risk of spina bifida increases, but only to 3%. My daughter was born w/club feet, yet they did not blame the depakote for this defect. I recently was taken off Depakote in the ER because they said my amonia levels changed and this not only caused my breakthru seizures but also could cause me to go into a coma. So they said they're taking many people off Depakote and putting them on to Keppra. They now have me taking no Depakote (was not even weaned off) and 1000mg Keppra twice daily. I'm nervous, because before Depakote was handling my seizures well. Now I wonder how I'll be on Keppra. I'm worried....BTW how long will this dizziness last?
I'm 26 years old and had a seizure for he first time in my life a little over a year ago while stlll asleep (i was in the floor convulsing for nearly 10 minutes until an ambulance was called). I had a CT Scan and MRI that day and bother were normal I had a 2nd seizue while alseep 2 weeks later and the neurologist started me on keppra 500mg 1 in morning and 2 at night for 2 weeks then 2 in morning and 2 at night. I had a EEG at that time which showed no seizure activity. Different times through the summer i had "spells" or "episodes" where i would feel ligh headed, my pulse would go up and i would shake but only for maybe minut. So my
dr then inceased me to a tota of 3000mg of keppra per day sometime in later summer. I stll had problems with the "spells" and was started on 250 mg of depakote 3 times a day. I had 2 seizures in early winter that were more mild lasting only a couple of minutes. THen about 6 weeks ago i had a yet another seizure just when i thought i would be driving again soon. So the dr. increased my depakote to 1000mg......500mg twice a day. THings have been great until this morning. I woke up several times earlier this morning in my bed and then the last time i woke up i was downstairs in a different bed. A family member witnessed it and said that when asked if i was alright i didn respond just went to bed. I dont know if i was sleep walking or had another spell b/c often after those i would space out for a few minutes and have no memory of it. It has me freaked out and upset since i had done good for so long.
I had refractory epilepsy for about 14 years, and tried heavy doses multiple sz meds, none of which I loved very much (had to turn to surgery--temporal lobectomy, plus brain tumor removal). Keppra was not too bad, until I suddenly, after three years, started experiencing a SEVERE rash which would wake me up in the middle of the night, forcing me to take 10 min long ice cold showers to get any relief. Not a good schedule for an individual with intractable epilpesy in grad school! Anyway, after three months with this horrible condition, and plenty of seizures more, I was switched, during part of my presurgical workup, to dilantin. The rash went away, but my skin has felt so sensitive every since (this was 4 years ago now). Currently take allergy pills to help, and am on Lamictal XR. Hated dilantin as well. Anyway, good luck with your decision
PS: saw you posted your comment a while ago....hope things have worked out for you
This is from family member's observations and viewpoint. My wife doesn't have true epilepsy but a nocturnal sleep
disorder that sometimes shows up during REM sleep. This never manifests during wake hours. But the effects of
medications do. For he longest time it was dilantin which gave peaceful night's rest and few side effects. Along
comes a change of neuros and either dilantin wasn't good enough or insurance wouldn't cover it anymore or some
other excuse and the switch was made to Lamictal. Lamictal was sheer, unadulterated JUNK. The effects carried
into wake hours made me wonder the sanity of the neuro, the manufacturer of this crap, and the pharmacist that
prepared the prescription. I wanted to sue them all and maybe should have. I voiced my opinion to the neuro on
a follow up visit she had and the switch was made to Keppra. It works, for the most part, but the weight gain is
most pronounced. She leads a very active life style and eats very modestly to sparingly 2x per day - and still gains
weight. She regularly has for lunch a small cup of cottage cheese and 10 grapes and weight is gained. What gives?
Is there something that will work with Keppra and allow her to get back to her old svelte self?
I found it amusing in other sites where users were commenting on weight loss as this has not been seen.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.